CDC Investigates Cases of Myocarditis Following COVID-19 Vaccines

0
Pfizer vaccine
Source: Getty Images

Reports of a small number of cases of myocarditis following COVID-19 vaccines have come forward, warranting an investigation.

COVID-19 vaccines have played a huge role in reducing mortality rates and the number of cases in countries around the world. However, the reduction in infections doesn’t come without a price. Although a majority of people developed mild side effects, some have reported serious complications from the vaccines. These include blood clots, painful menstrual cramps, severe rash, and even death. Now, cases are coming forward of people developing myocarditis following COVID-19 mRNA vaccines.

The Center for Disease Control and Prevention (CDC) is currently investigating these reports. According to a statement by the Vaccine Safety Technical Work Group, the cases predominantly occurred in adolescents and young adults. And within 4 days of the second dose of the vaccine. Moreover, the ‘relatively few’ cases developed following vaccination with Pfizer and Moderna vaccines. However, it is unclear as to how many cases have come forward so far.

Most cases appear to be mild, and follow-up of cases is ongoing

CDC statement.

No Link Established Yet

Myocarditis, or inflammation of the heart muscles, is a rare disease that mostly affects young males. Infection with viruses such as influenza, adenovirus, and the novel coronavirus are some of the major causes of myocarditis. Inflammation of the heart muscle disrupts the heart’s pumping capability; thus, resulting in arrhythmias, chest pain, shortness of breath, and fatigue. However, most cases are mild and resolve on their own.

Previously, cases of myocarditis also occurred following the Pfizer COVID-19 vaccine in Europe and Israel. However, neither of the country’s health authorities found a link between the two.

Adverse events are regularly and thoroughly reviewed and we have not observed a higher rate of myocarditis than what would be expected in the general population. A causal link to the vaccine has not been established. There is no evidence at this time to conclude that myocarditis is a risk associated with the use of the Pfizer/BNT COVID-19 vaccine.

Pfizer’s Statement on Cases of Myocarditis in Israel.

According to CDC’s statement, the incidence of myocarditis in vaccinated individuals is not more than the general population. Furthermore, COVID-19 infection itself causes a greater risk of cardiovascular diseases. Therefore, doctors are reminding people of the benefits of vaccines; urging them to not let the isolated cases deter them.

However, CDC is asking physicians to stay alert for the disease and timely report any such cases to them.

LEAVE A REPLY

Please enter your comment!
Please enter your name here